Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 111, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 20, 2001, 5:54 PM CDT for McLennan County, Texas. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 5:54 PM CDT (22:54 UTC)
- Expired
- May 20, 2001, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Fort Worth, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McLennan County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:10 PM CDT | Hail 1.5 | Crawford, TX | |
| May 20, 6:10 PM CDT | Thunderstorm Wind 52 E | Crawford, TX | |
| May 20, 6:13 PM CDT | Hail 0.88 | Crawford, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1412 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.7
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:00 PM CDT, 54 minutes earlier.
Area forecast discussion, May 20, 5:00 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 500 PM CDT SUN MAY 20 2001 HAVE SENT A QUICK UPDATE TO THE ZONES TO PUT IN SLIGHT POPS IN SOUTHWESTERN AREAS DUE TO STORM EXPECTED TO MOVE INTO THAT REGION FROM THE SOUTH. MAY NEED TO ADD POPS IN NORTHWEST LATER AS WELL. NO OTHER CHANGES ATTM. 81 .FWD...LAKE WIND CAUTIONS TONIGHT ENTIRE AREA. 81
In the hours before
Special weather statement, May 20, 12:30 PM CDT, 5 hours 24 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-202100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 1230 PM CDT SUN MAY 20 2001 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...GENERALLY ALONG AND NORTH OF A LINE FROM SULPHUR SPRINGS... TO DENTON...TO MUENSTER. ADJACENT TO THE MODERATE RISK AREA...THERE IS A SLIGHT RISK OF SEVERE STORMS GENERALLY ALONG AND NORTH OF A LINE FROM ATHENS...TO WACO...TO LAMPASAS. CITIES INCLUDED IN THE MODERATE RISK AREA ARE SHERMAN...DENISON... BONHAM...PARIS...AND COOPER. CITIES IN THE SLIGHT RISK AREA INCLUDE GRAHAM...DECATUR...EASTLAND...COMANCHE...STEPHENVILLE...CORSICANA... AND THE DALLAS...FORT WORTH AREA. THE MAIN THREAT OF SEVERE WEATHER IN THE MODERATE RISK AREA WILL BE LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES. IN THE SLIGHT RISK AREA...HAIL...HIGH WIND...AND A REDUCED THREAT OF TORNADOES... WILL BE POSSIBLE. AN EAST TO WEST BOUNDARY FROM CONVECTION EARLY THIS MORNING ALONG THE RED RIVER...WILL MOVE NORTH THIS AFTERNOON. SURFACE DEWPOINTS IN THE LOW 70S WILL FOLLOW THE BOUNDARY INTO OKLAHOMA...HELPING TO PRODUCE A VERY UNSTABLE AIRMASS. ALONG WITH STRONG SOUTH WIND AT THE SURFACE... WINDS ALOFT ARE TURNING TO THE WEST AND INCREASING IN SPEED... CREATING A FAVORABLE WIND SHEAR FOR SEVERE STORMS. FINALLY...AN APPROACHING UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION THIS AFTERNOON...AROUND THE TIME OF MAXIMUM DAYTIME HEATING. THE COMBINATION OF STRONG UPWARD MOTIONS ASSOCIATED WITH THE APPROACHING UPPER LEVEL STORM...VERTICAL WIND SHEAR...AND HIGH INSTABILITY VALUES...INCREASE THE POSSIBILITY OF SUPERCELL THUNDERSTORMS...MAINLY IN THE MODERATE RISK AREA. SCATTERED THUNDERSTORMS WILL LIKELY BEGIN BY MID AFTERNOON ALONG THE SURFACE BOUNDARY IN OKLAHOMA...OR POSSIBLY NORTHERN PORTIONS OF TEXAS...THEN TRACK EAST NORTHEAST DURING THE EARLY EVENING. IN ADDITION...STORMS MAY ALSO DEVELOP ALONG THE DRYLINE DURING THE MID AFTERNOON HOURS AND SPREAD INTO THE WESTERN PORTIONS OF NORTH TEXAS. SPOTTER GROUPS AND EMERGENCY MANAGERS WITHIN THE RISK AREAS... ESPECIALLY IN THE FAR WE+STERN PART OF NORTH TEXAS...AND ALONG THE RED RIVER...MAY BE ACTIVATED BY MID AFTERNOON. THE SEVERE THREAT SHOULD SHIFT NORTHEAST INTO ARKANSAS AND NORTHERN LOUISIANA DURING THE EVENING.
Special weather statement, May 20, 3:36 PM CDT, 2 hours 18 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 336 PM CDT SUN MAY 20 2001 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ALONG AND NORTH OF A LINE FROM GLEN ROSE...TO CANTON. WARM MOIST AIR COMBINED WITH AFTERNOON HEATING AND AN APPROACHING DRYLINE WILL ENHANCE SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THE SLIGHT RISK AREA. THE STORMS WILL DEVELOP RAPIDLY AND SEVERAL COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BRIEFLY AFTER FORMING. THE STORMS WILL MOVE NORTHEAST INTO OKLAHOMA QUICKLY...AND THOSE REMAINING IN NORTH TEXAS WILL WEAKEN AND DIMINISH AFTER SUNSET. SPOTTER GROUPS AND EMERGENCY MANAGERS WITHIN THE RISK AREA MAY BE ACTIVATED BETWEEN 4 AND 6 PM. 75
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:29 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 61 min |
| May 20, 5:11 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Coryell | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.